Thrombocytopenia of Unusual Etiology in the Intensive Care Unit

David R Wetzel, Catherine W Njathi, Brian J Telesz, Thomas M Stewart, Nathan J Smischney

Abstract


Thrombocytopenia is a relatively common laboratory finding in the intensive care unit (ICU) that may be caused by a variety of triggers. Vancomycin may lead to the production of antibodies that could precipitate a severe drop in platelet count. The objective of the current report was to describe the development of severe thrombocytopenia during the infectious work-up of a critical care patient, where an association between vancomycin and thrombocytopenia was unexpectedly identified. The current report describes the case of a 64-year-old female who presented with dyspnea on exertion and resting hypoxia to an outside facility and was initially treated for a chronic obstructive pulmonary disease exacerbation. She was then transferred to Mayo Clinic for further care. After 72 h, she acutely decompensated requiring increasing oxygen support with a questionable infiltrate on chest imaging and was transferred to the ICU. She was placed on non-invasive ventilation with poor gas exchange and ultimately required intubation. Antibiotics were expanded to include vancomycin. Within 72 h of antibiotic initiation, her platelet count decreased from 379 х 109/L to 7 х 109/L. After a negative heparin-induced thrombocytopenia panel and serotonin assay, the antibiotics were discontinued and her platelet count subsequently increased. Despite the fact that heparin is a common culprit of drug-induced thrombocytopenia, the patient had no evidence of this association. She received three doses of vancomycin prior to the recognition of the association between this medication and thrombocytopenia. Her platelet count only started to recover once vancomycin was discontinued. In conclusion, vancomycin is commonly administered in the critical care setting and may lead to the development of thrombocytopenia. Vancomycin-induced thrombocytopenia is caused by antibodies that may remain for years after last exposure. Appreciation of the association between vancomycin and thrombocytopenia may ultimately lead to improved patient outcomes.




J Med Cases. 2013;4(12):792-795
doi: https://doi.org/10.4021/jmc1555w

Keywords


Antibiotic; Bleeding; Coagulation; Intensive care unit; Platelet; Thrombocytopenia; Vancomycin

Full Text: HTML PDF
 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.             
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.